FDA warns against using poppers

837

“Poppers” have been a fixture for LGBTQ people on the club and sex party circuit for years.

Poppers are a liquid drug used for recreation that can give an instant high when inhaled. Other names for it are amyl nitrate, butyl nitrite and liquid gold. The effects of poppers are immediate and include euphoria, warm sensations and an increased heart rate. Poppers can be a sex enhancer and contribute to sexual arousal. They relax the anal muscles, but can also bring on dizziness and headaches.

The small bottles are usually sold at adult novelty stores and are often at the counter at gas station markets and convenience stores. Popular brand names include Buzz and Rush.

Although intense, most of the euphoric effects wear off quickly, typically within a few minutes. The drug is unsafe for people to take, and the FDA, mindful of post-lockdown partiers eager to get back in the club scene and return to the normalcy of nightlife and all that entails, has issued a new warning: don’t use poppers.

On their website, the FDA notes, “FDA is advising consumers not to purchase or use nitrite ‘poppers’ which can result in serious adverse health effects, including death. These products are marketed as nail polish removers but are being ingested or inhaled for recreational use or to enhance sexual experiences.”

The FDA explains that poppers are “often marketed as nail polish removers or cleaning products and are packaged in small bottles, ranging from 10 to 40 mL, appearing similar to energy shots.”

They cite brand names including “Jungle Juice, Extreme Formula, HardWare, Quick Silver, Super RUSH, Super RUSH Nail Polish Remover and Premium Ironhorse, among others. These products contain nitrites, which are chemical substances that should not be ingested or inhaled unless specified/prescribed by a healthcare provider.”

The warning is not random. The FDA says it has “observed an increase in reports of deaths and hospitalizations with issues such as severe headaches, dizziness, increase in body temperature, difficulty breathing, extreme drops in blood pressure, blood oxygen issues (methemoglobinemia) and brain death after ingestion or inhalation of nitrite ‘poppers.’”

Adrian Shanker, Founder & Executive Director of the Bradbury-Sullivan LGBT Community Center told PGN, “Our data from the Pennsylvania LGBTQ health needs assessment confirms very high popper usage in Pennsylvania among men in the LGBTQ community.”

Shanker said, “The FDA advisory is very clear that poppers present a serious health risk. At a time when our community has learned so much about the importance of listening to the doctors and scientists when it comes to our public health, this is the time to heed the FDA’s warnings and reduce usage of nitrate poppers in the LGBTQ community.”

According to data from the 2020 Pennsylvania LGBTQ Health Needs Assessment, popper use is significant in the LGBTQ+ community, especially among gay, bisexual, and queer men. Poppers are often used to facilitate receptive anal sex. The report data show that one in five male-identified LGBTQ+ Pennsylvanians used poppers in the last year. In Philadelphia, 26 percent of male-identified LGBTQ+ people have used poppers in the last year. In Lehigh and Northampton counties, 11 percent of male-identified LGBTQ+ people have used poppers in the last year.

The 2020 Pennsylvania LGBTQ Health Needs Assessment also found that many community members engage (or have engaged) in chemsex, the use of alcohol or other drugs (including but not limited to poppers or crystal meth) to help them have sex.

In Philadelphia, 49 percent of male-identified LGBTQ+ people have engaged in chemsex. In Lehigh and Northampton counties, 34 percent of male-identified LGBTQ+ people have engaged in chemsex.

“Recently, there has been an increase in reports of deaths and hospitalizations from issues with poppers. Effects of poppers can occur soon after ingestion or inhalation, even after a single use of the product,” said Kimberly Levitt, MPH, DHS, health programs and supportive services manager at Bradbury-Sullivan LGBT Community Center. “It’s extremely important for healthcare providers to understand the negative effects and severity of poppers and to discuss them with their LGBTQ+ patients.”

Shanker added, “LGBTQ+ people deserve health equity, and achieving this unmet dream where we can live our proud lives longer sometimes requires behavioral changes.”

Shanker also said, “I urge our community to heed the advice of the FDA and consider the risk of poppers in our community.”

The FDA website notes it will “continue tracking reports of adverse events resulting from the ingestion or inhalation of nitrite poppers and will take appropriate actions to protect the public health. The agency also has contacted its federal partners alerting them of the recent adverse event reports.”The FDA also suggests that “Consumers should also consider reporting their adverse events to MedWatch: FDA’s Safety Information and Adverse Event Reporting Program and information about the products they used to Reporting Unlawful Sales of Medical Products on the Internet | FDA. The FDA encourages consumers with questions about product safety to submit an inquiry or to visit www.fda.gov/fcic for additional information.”